Toxins produced by Clostridium difficile strains in the GI tract cause pseudomembranous colitis, typically after antibiotic use. Symptoms are diarrhea, sometimes bloody, rarely progressing to sepsis and acute abdomen. Diagnosis is by identifying C. difficile toxin in stool. Treatment is with oral metronidazole or vancomycin.
C. difficile is the most common cause of antibiotic-associated colitis and is typically hospital-acquired, but community-acquired cases are increasing. C. difficile–induced diarrhea occurs in up to 8% of hospitalized patients and is responsible for 20 to 30% of cases of hospital-acquired diarrhea. Extremes of age, severe underlying disease, prolonged hospital stay, and living in a nursing home are risk factors.
C. difficile is carried asymptomatically by 15 to 70% of neonates, 3 to 8% of healthy adults, and perhaps 20% of hospitalized adults (more in long-term care facilities) and is common in the environment (eg, soil, water, household pets). Disease may result from overgrowth of intrinsic intestinal organisms or infection from an external source. Health care workers are frequently the source of transmission.
Recently, a more virulent strain, BI/NAP1/027,(North American pulsed-field type 1 [NAP1]), has become prominent in hospital outbreaks. This strain produces substantially more toxin, causes more severe illness with greater chance of relapse, is more transmissible, and responds less well to antibiotic treatment.
Antibiotic-induced changes in GI flora are the dominant predisposing factor. Although most antibiotics have been implicated, cephalosporins (particularly 3rd-generation), penicillins (particularly ampicillin and amoxicillin), clindamycin, and fluoroquinolones pose the highest risk. C. difficile–induced colitis may also follow use of certain antineoplastic drugs.
The organism secretes both a cytotoxin and an enterotoxin. The main effect is on the colon, which secretes fluid and develops characteristic pseudomembranes—discrete yellow-white plaques that are easily dislodged. Plaques may coalesce in severe cases. Toxic megacolon, which rarely develops, is somewhat more likely after use of antimotility drugs. Limited tissue dissemination occurs very rarely, as do sepsis and acute abdomen. Reactive arthritis has occurred after C. difficile–induced diarrhea.
Symptoms and Signs
Symptoms typically begin 5 to 10 days after starting antibiotics but may occur on the first day or up to 2 mo later. Diarrhea may be mild and semiformed or frequent and watery. Cramping or pain is common, but nausea and vomiting are rare. The abdomen may be slightly tender.
Patients with significant colitis or toxic megacolon have more pain and appear very ill, with tachycardia and abdominal distention and tenderness. Peritoneal signs are present in those with perforation.
Diagnosis should be suspected in any patient who develops diarrhea within 2 mo of antibiotic use or 72 h of hospital admission. Diagnosis is confirmed by stool (sample, not swab) assay for C. difficile toxin. A new real-time PCR test for the toxin gene tcdB may be superior to current assays. A single sample is usually adequate, but repeat samples should be submitted when suspicion is high and the first sample is negative. Fecal leukocytes are often present but not specific.
Sigmoidoscopy, which can confirm the presence of pseudomembranes, should be done if patients have ileus or if toxin assays are nondiagnostic. Abdominal x-rays, CT, or both are usually done if fulminant colitis, perforation, or megacolon is suspected.
Metronidazole 500 mg po q 8 h for 10 days is the therapy of choice. Alternatively, vancomycin 125 to 500 mg po q 6 h for 10 days may be given when severe illness is present (WBC count > 15,000 and/or creatinine > 1.5 times baseline). Fidaxomicin 200 mg po q 12 h, which is relatively new, is another alternative. Some patients require bacitracin 500 mg po q 6 h for 10 days, cholestyramine resin, or Saccharomyces boulardii yeast. Nitazoxanide 500 mg po q 12 h appears to be comparable to oral vancomycin 125 mg but is not commonly used in the US. A few patients require total colectomy for cure.
Disease recurs in 15 to 20% of patients, typically within a few weeks of stopping treatment. Recurrence often results from reinfection (with the same or different strain), but some cases may involve persistent spores from the initial infection. For recurrences, vancomycin is given at a higher dose (250 to 500 mg po q 6 h) than is used for initial treatment.
Infusion of donor feces (fecal transplant) increases the likelihood of resolution in patients who have frequent, severe recurrences; presumably, the mechanism is restoration of normal fecal microbiota. About 200 to 300 mL of donor feces are used; donors are tested for enteric and systemic pathogens. Feces can be infused using a nasal-duodenal tube, colonoscope, or enema; the optimal method has not been determined.
Infection control measures are vital to reduce the spread of C. difficile among patients and health care workers.
Last full review/revision May 2013 by Joseph R. Lentino, MD, PhD